Alert archive / Oregon / Storm Warnings in 2024
Storm Warning 2, NWS Medford, OR
NWS Medford, OR issued this storm warning at Mar 11, 2024, 2:47 AM PDT. It took effect at Mar 11, 2024, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2024, 2:47 AM PDT (09:47 UTC)
- In effect from
- Mar 11, 2024, 11:00 AM PDT
- Expired
- Mar 11, 2024, 8:18 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
310 WHUS76 KMFR 110947 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 247 AM PDT Mon Mar 11 2024 PZZ350-370-112300- /O.CON.KMFR.SC.Y.0023.000000T0000Z-240311T1800Z/ /O.NEW.KMFR.SR.W.0002.240311T1800Z-240312T0600Z/ /O.CON.KMFR.GL.W.0015.240311T1800Z-240312T0600Z/ /O.NEW.KMFR.SE.W.0022.240312T0600Z-240312T0900Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 247 AM PDT Mon Mar 11 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... ...STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 PM THIS EVENING TO 2 AM PDT TUESDAY... * WHAT...For the Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 14 to 17 ft at 14 seconds. Winds will increase to a mix of gales and storm force late this morning through this evening with south winds of 35 to 45 kt and gusts up to 55 kt along with very steep, wind-driven seas of 15 to 20 feet expected. For the Hazardous Seas Warning, very steep and hazardous seas 14 to 17 ft due to a mix of short period seas and west swell seconds expected. * WHERE...All areas will be affected by conditions hazardous to small craft. Then, storm force winds and very steep seas will affect the waters from Florence to Cape Blanco between 2 and 30 nm from shore and near capes with gales expected elsewhere. Very steep, hazardous seas will affect all areas. * WHEN...For the Small Craft Advisory, until 11 AM PDT this morning. For the Storm Warning, from 11 AM this morning to 11 PM PDT this evening. For the Gale Warning, from 11 AM this morning to 11 PM PDT this evening. For the Hazardous Seas Warning, from 11 PM this evening to 2 AM PDT Tuesday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ PZZ356-376-112300- /O.CON.KMFR.SC.Y.0023.000000T0000Z-240311T1800Z/ /O.CON.KMFR.GL.W.0015.240311T1800Z-240312T0600Z/ /O.NEW.KMFR.SE.W.0022.240312T0600Z-240312T0900Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 247 AM PDT Mon Mar 11 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... ...GALE WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 11 PM PDT THIS EVENING... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 11 PM THIS EVENING TO 2 AM PDT TUESDAY... * WHAT...For the Small Craft Advisory, south winds 15 to 25 kt with gusts up to 30 kt and seas 14 to 17 ft at 14 seconds. For the Gale Warning, south winds 30 to 40 kt with gusts up to 50 kt and very steep, wind-driven seas 14 to 18 ft expected. For the Hazardous Seas Warning, very steep and hazardous seas 14 to 17 ft due to a mix of short period wind seas and west swell at 14 seconds expected. * WHERE...All areas. * WHEN...For the Small Craft Advisory, until 11 AM PDT this morning. For the Gale Warning, from 11 AM this morning to 11 PM PDT this evening. For the Hazardous Seas Warning, from 11 PM this evening to 2 AM PDT Tuesday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
2 follow-up statements
313 WHUS76 KMFR 112133 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 233 PM PDT Mon Mar 11 2024 PZZ350-370-120900- /O.CON.KMFR.GL.W.0015.000000T0000Z-240312T0600Z/ /O.CON.KMFR.SR.W.0002.000000T0000Z-240312T0600Z/ /O.CON.KMFR.SE.W.0022.240312T0600Z-240312T0900Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 233 PM PDT Mon Mar 11 2024 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...STORM WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 2 AM PDT TUESDAY... * WHAT...South gales to storm force winds 35 to 45 kt and gusts up to 55 kt along with very steep, wind-driven seas of 15 to 21 feet expected. For the Hazardous Seas Warning, very steep and hazardous seas 14 to 17 ft due to a mix of short period seas and west swell expected. * WHERE...Widespread gales will affect all areas with storm force winds and very steep seas from Florence to Cape Blanco between 2 and 30 nm from shore and near capes. Very steep, hazardous seas will affect all areas. * WHEN...For the Gale and Storm Warning, until 11 PM PDT this evening. For the Hazardous Seas Warning, from 11 PM this evening to 2 AM PDT Tuesday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ PZZ356-376-120900- /O.CON.KMFR.GL.W.0015.000000T0000Z-240312T0600Z/ /O.CON.KMFR.SE.W.0022.240312T0600Z-240312T0900Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 233 PM PDT Mon Mar 11 2024 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 2 AM PDT TUESDAY... * WHAT...For the Gale Warning, south winds 30 to 40 kt with gusts up to 50 kt and very steep, wind-driven seas 14 to 19 ft expected. For the Hazardous Seas Warning, very steep and hazardous seas 14 to 17 ft due to a mix of short period wind seas and west swell at 14 seconds expected. * WHERE...All areas. * WHEN...For the Gale Warning, until 11 PM PDT this evening. For the Hazardous Seas Warning, from 11 PM this evening to 2 AM PDT Tuesday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
297 WHUS76 KMFR 120318 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 818 PM PDT Mon Mar 11 2024 PZZ350-370-121630- /O.CAN.KMFR.GL.W.0015.000000T0000Z-240312T0600Z/ /O.CAN.KMFR.SR.W.0002.000000T0000Z-240312T0600Z/ /O.EXT.KMFR.SE.W.0022.240312T0318Z-240312T0900Z/ /O.NEW.KMFR.SC.Y.0024.240312T0900Z-240313T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 818 PM PDT Mon Mar 11 2024 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 2 AM PDT TUESDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TUESDAY TO 11 AM PDT WEDNESDAY... ...GALE WARNING IS CANCELLED... ...STORM WARNING IS CANCELLED... * WHAT...Very steep and hazardous seas 14 to 19 ft at 13 seconds and west winds 10 to 20 kt with gusts up to 30 kt. For the Small Craft Advisory starting Tuesday morning, seas diminishing but remained steep at 13 to 16 ft at 15 seconds. * WHERE...All areas. * WHEN...For the Hazardous Seas Warning, until 2 AM PDT Tuesday. For the Small Craft Advisory, from 2 AM Tuesday to 11 AM PDT Wednesday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ356-376-121630- /O.CAN.KMFR.GL.W.0015.000000T0000Z-240312T0600Z/ /O.EXT.KMFR.SE.W.0022.240312T0318Z-240312T0900Z/ /O.NEW.KMFR.SC.Y.0024.240312T0900Z-240313T1800Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 818 PM PDT Mon Mar 11 2024 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 2 AM PDT TUESDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM TUESDAY TO 11 AM PDT WEDNESDAY... ...GALE WARNING IS CANCELLED... * WHAT...Very steep and hazardous seas 14 to 17 ft at 13 seconds and west winds 10 to 20 kt with gusts up to 30 kt. For the Small Craft Advisory starting Tuesday morning, seas diminishing but remained steep at 13 to 16 ft at 15 seconds. * WHERE...All areas. * WHEN...For the Hazardous Seas Warning, until 2 AM PDT Tuesday. For the Small Craft Advisory, from 2 AM Tuesday to 11 AM PDT Wednesday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this storm warning went out at Mar 10, 10:44 PM PDT, 4 hours 3 minutes earlier.
Area forecast discussion, Mar 10, 10:44 PM PDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1044 PM PDT Sun Mar 10 2024
...Updated to add information about the River Flood Watch for the
Coquille River at Coquille...
.DISCUSSION...RADAR is showing some showers across portions of
southern Oregon and northern California this evening. Traffic
Cameras generally show light snow or rain across the area, with
maybe Snowman Summit south of Mt. Shasta seeing a bit more snow.
Have expired all of the wind and winter advisories for today as
this seems reasonable despite the ongoing showers.
Otherwise, our next system arrives tomorrow; and it will bring the
next wave of impacts due to snow and wind. Winter Weather and Wind
Advisories will continue for this system for tomorrow.
In addition, it is worth noting that the Coquille River at
Coquille is facing a challenging forecast. The forecast seems
sensitive to the rainfall amounts in the showers, and has bounced
around from flooding possible, to barely reaching bankfull. Now,
the forecast has increased the chances of flooding once again,
having the river crest at 20.65 feet (flooding begins at 21.0
feet). The current observations are showing the rise beginning a
little early and have caught up to the forecast. This has prompted
the issuance of a River Flood Watch for the Coquille at Coquille,
beginning Tomorrow at 11 AM until further notice. Please note that
this decision was made specifically with the thought of "better
safe than sorry" in mind.
Otherwise, for more details on the forecast, please see the
previous discussion below.
&&
.PREV DISCUSSION... /Issued 858 PM PDT Sun Mar 10 2024/
SHORT TERM...Through Wednesday morning (3/13)...A band of
precipitation looks to be breaking apart as it tries to continue
eastward across the coverage area. While this event has largely
brought rainfall across northern California, observations of
snowfall at Camas Mountain and reports of snow at Galice highlight
the diverse weather that can occur here. Strong, gusty winds
continue in the Shasta Valley, with gusts at Weed airport still
reaching 50 mph. Lake County is also seeing gusty winds, with gusts
at Coffee Pot Flat still reaching 46 mph while winds at Summit and
Rock Creek are gusting to 40 mph. Activity from today's front will
continue into the evening before diminishing overnight, with
post-frontal showers continuing through early Monday morning.
By late Monday morning, the last of three fronts will approach the
Oregon coast. Currently, Monday's front looks to be slightly less
impactful than Sunday's. The Oregon coast will once again see
moderate to heavy rainfall from Monday morning through Monday night,
with amounts highest south of Cape Blanco. Westerly flow aloft will
support additional snowfall over the mountains in western Siskiyou
County as well as over the Cascades. Snowfall totals over higher
terrain east of the Cascades are expected to increase as well. Snow
levels of 3500 to 4500 feet will generally keep snow to the highest
terrain, but sustained precipitation can locally lower snow levels
for brief periods of time.
Considering impactful winter conditions, a Winter Weather Advisory
is in place for Monday at 11 AM PDT through Tuesday at 11 AM PDT for
the Cascades north of Highway 140 up to Willamette Pass. This area,
which is generally above 4500 feet, is forecast to get 5 to 10
inches of snow and a foot or more at the highest elevations.
Additionally, gusty winds over 35 mph are expected. Advisories are
currently not in place for areas in western Siskiyou County and
around Mount Shasta. While snow is still expected in these areas,
the amounts currently do not meet hazardous thresholds.
Gusty winds will also return to areas east of the Cascades,
especially in southern Lake County and to the Warner Mountains in
Modoc County. A Wind Advisory will be in place for Monday at 5 PM
through Tuesday at 11 AM PDT for the Warner Mountains and elevated
terrain in southern Lake County. Winds in these areas are expected
to exceed 45 mph in this timeframe. While the south end of the
Shasta Valley currently looks to see near-Advisory winds, a product
is not supported quite yet but may be supported by additional
guidance.
Conditions will calm Tuesday evening with a brief period of post-
frontal showers clearing up by Wednesday morning. -TAD
Long term...Wednesday morning (3/13) through Sunday night
(3/15)...The extended portion of the forecast will dominated by high
pressure and fairly quiet weather conditions. There will be some
showers lingering through the morning Wednesday as the backside of
Tuesday's trough continues pushing eastward. Most areas will be dry
on Wednesday, but showers could continue along the coast, north of
the Umpqua Divide and along the Cascades. These will come to an end
by the afternoon as the pattern transitions under a developing upper
level ridge over the eastern Pacific.
This ridge amplifies on Thursday and into the weekend, gradually
moving over the Pacific Northwest over the weekend, and essentially
closing the storm door for an extended period of time. Temperatures
will trend warmer on Thursday with afternoon highs in the low 60s
(low 50s) west (east) of the Cascades. A thermal trough also
develops on Thursday, and this will induce east to northeasterly
flow across the region, aiding in the unseasonably warm temperatures
west of the Cascades through the weekend. Upper 60s to low 70s
(maybe even mid 70s?) are anticipated Friday into the weekend for
locations west of the Cascades, while locations east of the Cascades
will reach into the upper 50s to low/mid 60s. Current records for
mid-March are roughly in the upper 70s to low 80s for west side
locations and upper 70s for east side. So while this doesn't look
like record challenging event at this time, afternoon high
temperatures will be 10 to 15 degrees above normal for mid-March and
feel more typical of May. Ensembles are in pretty good agreement
that this stretch of dry and warm weather will continue through the
end of this upcoming week, through the weekend, and even into the
first half of the following week. There are some indications that
active weather will return sometime between the 21st and 23rd. /BR-y
AVIATION...11/00Z TAFs...A cold front is moving into east
Lake/Modoc counties this afternoon per recent satellite imagery, and
will continue eastwards out of the region later this evening.
Precipitation has become intermittent/showery for most of the region
behind the front, and VFR conditions are generally being reported
with periods of MVFR under showers in addition to widespread
mountain obscurations. Lighter, showery precipitation will linger
into the early hours of Monday.
Some gusty winds lingering over ridges creating mountain waves as
well as along the coast, but winds are expected to subside late this
afternoon into this evening, briefly calming ahead of the next
front.
The next front will approach the coast on Monday, coming ashore
towards 19/20z in the morning. Winds will start to increase again
ahead of the font, and expect a renewed risk of low-level wind shear
at North Bend and, to a lesser extent, in Roseburg during the
morning as winds accelerate rapidly just off the surface.
Precipitation will move inland into areas Cascades westwards towards
the end of the current TAF period, making its way east Monday
evening. -CSP
MARINE...Updated 800 PM Sunday, March 10, 2024...Southwest winds
will continue to ease tonight into early Monday. Recent buoy
observations are showing seas have transitioned to west swell and
this will continue through the overnight period. Seas continue to
be steep, however, remaining in the 14-17 foot range (at 14
seconds, so mariners should exercise caution or just remain in
port. A Small Craft Advisory remains in effect for this.
Another strong front well offshore will approach the area Monday
morning, bringing a renewed threat of strong gales and very steep
and dangerous seas Monday afternoon and evening. Models are showing
some potential for isolated storm force wind gusts (55kt) north of
Cape Blanco, but given a small areal extent, did not feel a storm
warning was warranted at this time. These winds will kick up very
steep waves again, peaking at 14 to 19 feet Monday evening. Seas
transition to swells again Monday night into Tuesday.
High pressure builds in Tuesday into Wednesday and conditions will
begin to improve. By Wednesday, winds will shift to a northerly,
summer-like thermal trough pattern while moderate swell continues to
come in from the northwest. While this change in pattern will lead
to a net lowering of sea heights and a reduction in steepness,
current forecasts keep at least advisory conditions in place for
most of the area through Thursday night. -Spilde/CSP
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 5 PM Monday to 5 PM PDT Tuesday for
ORZ027-028.
Wind Advisory from 5 PM Monday to 5 PM PDT Tuesday for ORZ031.
CA...None.
PACIFIC COASTAL WATERS...Small Craft Advisory until 11 AM PDT Monday
for PZZ350-356-370-376.
Gale Warning from 11 AM to 11 PM PDT Monday for PZZ350-356-370-
376.
&&The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 10:36 PM PDT | River Flood Watch | MFR | Coos, Curry, Douglas | 21 hr |
| Mar 11, 2:47 AM PDT | Hazardous Seas Warning | MFR | 23 hr | |
| Mar 11, 9:58 AM PDT | High Wind Warning | MFR | Coos, Curry, Douglas | 13 hr |
| Mar 11, 1:02 PM PDT | Winter Storm Warning | MFR | Douglas, Jackson, Josephine, Klamath | 19 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.